Kansas, 2007

Winter Weather in Kansas, February 16, 2007

February 16, 2007 · NWS TOP · 23 events in 23 counties and zones

A fast moving upper level storm system crossed the area during the afternoon and evening. The precipitation began briefly as freezing rain and sleet then changed quickly to snow.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A fast moving upper level storm system crossed the area during the afternoon and evening. The precipitation began briefly as freezing rain and sleet then changed quickly to snow. Temperatures fell and winds increased with the changeover to snow. This caused numerous accidents and a few indirect injuries as drivers had difficulty maneuvering on the icy roads. Snowfall totals were generally two inches or less.|However, two to four inches were reported in a few spots along and either side of Interstate 70. Isolated spots in north central Kansas reported up to a half inch of sleet and snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 16, 3:51 AM CST, 8 hours 9 minutes earlier.

Area forecast discussion, Feb 16, 3:51 AM CST, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CST FRI FEB 16 2007

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST ARE TEMPERATURES AND PRECIPITATION
CHANCES FOR THIS AFTERNOON AND TONIGHT.

LATEST WATER VAPOR LOOP SHOWED SHORTWAVE TROUGH OVER MONTANA THIS
MORNING WITH ANOTHER WAVE UPSTREAM ACROSS BRITISH COLUMBIA.
TEMPERATURES ACROSS WESTERN KANSAS HAVE BEEN SLOWLY RISING WITH
WARMER AIR ALSO BEGINNING TO MOVE INTO NORTH CENTRAL KANSAS.

FOR TODAY TEMPERATURES WILL WARM INTO THE MID TO UPPER 30S.
INCREASING CLOUDS FROM THE MONTANA CLIPPER WILL KEEP TEMPERATURES
FROM RISING MUCH ABOVE THE MID 30S. MOISTURE WILL BE LACKING ACROSS
MOST OF THE FORECAST AREA AHEAD OF THE APPROACHING WAVE THIS
AFTERNOON ESPECIALLY IN THE SOUTHERN CWA AND HAVE CONTINUED A CHANCE
OF SOME SPRINKLES OR FLURRIES THERE. FURTHER NORTH AND NORTHEAST
WHERE FORCING WILL BE THE GREATEST HAVE LEFT A CHANCE OF RAIN AND
SNOW THIS AFTERNOON...PER FORECAST SOUNDINGS. THE CLIPPER MOVES
THROUGH BY EARLY EVENING AND A COLD FRONT WILL ROAR THROUGH THE CWA
AND EXPECT GUSTY WINDS BEHIND THE FRONT. TEMPERATURE PROFILES
SUGGEST THAT ANY PRECIPITATION WILL CHANGE OVER TO SNOW SO HAVE
REMOVED MENTION OF RAIN FOR THE EVENING AND JUST WENT WITH LOW
CHANCE FOR LIGHT SNOW. LITTLE ACCUMULATION IS EXPECTED WITH MOST
LIKELY AREA TO RECEIVE A FEW TENTHS BEING THE NORTHEAST CORNER NEAR
THE NEBRASKA AND MISSOURI BORDERS. LOWS TONIGHT WILL ONLY COOL INTO
THE LOWER 20S.

PATTERN SHIFT TO A MORE AMPLIFIED PATTERN WITH A RIDGE BUILDING OVER
THE CENTRAL PLAINS ON SUNDAY WITH A TROUGH DEVELOPING IN THE WEST.
GOOD WARM ADVECTION AND WESTERLY 850 MB WINDS WILL HELP SEND THE
TEMPS INTO THE UPPER 40S SUNDAY THEN INTO THE UPPER 40S TO LOWER 50S
ON MONDAY. TUESDAY STILL LOOKS MILD ALTHOUGH UPPER TROUGH IS
FORECAST TO MOVE INTO THE PLAINS WITH ANOTHER FRONT MOVING THROUGH
LATE INT HE DAY. MAY NEED TO ADJUST TEMPERATURES DOWNWARD SOME AND
MADE A SLIGHT ADJUSTMENT TO CURRENT FORECAST. STILL LOOKS DRY BUT
EAST CENTRAL KANSAS MAY BE ON THE NORTHERN EDGE OF ANY
PRECIPITATION. NO OTHER CHANGES TO THE FORECAST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 16, 5:14 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CST FRI FEB 16 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-171115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
514 AM CST FRI FEB 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES WILL RANGE FROM 5 TO 14 BELOW MID MORNING. WIND
CHILL VALUES WILL IMPROVE LATER THIS MORNING AS TEMPERATURES
WARM INTO THE LOWER TO MIDDLE 20S.

THERE IS A CHANCE FOR SOME LIGHT SNOW THIS EVENING ACROSS
NORTHEAST KANSAS. SOME SLICK SPOTS ARE POSSIBLE TONIGHT ON AREA
ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter weather. Local standard time, as filed.

Winter Weather, Anderson

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Anderson forecast zone
Reported by
Law Enforcement
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Weather, Brown

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Weather, Clay

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Weather, Cloud

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Cloud forecast zone
Reported by
Law Enforcement
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Weather, Coffey

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Coffey forecast zone
Reported by
Law Enforcement
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Weather, Dickinson

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Weather, Douglas

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Weather, Geary

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Geary forecast zone
Reported by
Law Enforcement
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Jefferson forecast zone
Reported by
Law Enforcement
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Marshall forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Morris forecast zone
Reported by
Law Enforcement
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Weather, Nemaha

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Nemaha forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Weather, Osage

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Osage forecast zone
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Weather, Ottawa

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Ottawa forecast zone
Reported by
Law Enforcement
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Weather, Pottawatomie

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Law Enforcement
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Weather, Republic

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Republic forecast zone
Reported by
Law Enforcement
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Weather, Riley

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Riley forecast zone
Reported by
Law Enforcement
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Weather, Shawnee

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Shawnee forecast zone
Reported by
Law Enforcement
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Weather, Wabaunsee

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Wabaunsee forecast zone
Reported by
Law Enforcement
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 16, 12:00 PM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16960, 16961, 16962, 16963, 16964, 16965, 16966, 16967, 16968, 16969, 16970, 16971, 16972, 16973, 16974, 16975, 16976, 16977, 16979, 16980, 16981, 16982, 16983.